Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Have red itchy bumps on thigh. What is the underlying cause?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I have terribly itchy red bumps on my thighs... I shave everyday, and have since I started competitive swimming this school year. I was fine for months, and now this happens. What should I do?
Posted Mon, 20 May 2013 in Skin Hair and Nails
Answered by Dr. Jasvinder Singh 1 hour later
Thanks for posting your query.

These small bumps can be due to folliculitis which is caused by irritation and inflammation of the hair follicles. It is usually caused by irritation, infections like bacteria and yeasts and other noninfectious skin conditions.

For folliculitis, keep the area clean and apply some topical antiseptics. Also wear loose-fitting cotton clothing and use an antibacterial soap. Avoid any kind of cosmetics especially greasy cosmetic creams.

It can be avoided by exercising good hygiene. Topical antibiotics like Clindamycin and Neosporin which are usually available over the counter are effective. If the symptoms persist then you may need oral antibiotics. For the same augmentin can be taken which is available under prescription.

It is to be taken as 500 mg tablets twice daily for 3-5 days. Also apply warm compresses after shaving and keep the area clean. Other treatment options include shaving in a different direction, tweezing, exfoliating with facial scrubs, sponges, towels etc. You can also apply calamine lotion on the rash.It will help in soothing the skin.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor